Florida, 2018Damaging Wind in Florida, July 22, 2018
July 22, 2018 · NWS MLB · 1 event in 1 county or zone
One person was killed, and another injured in Ormond Beach when winds from a non-severe thunderstorm knocked over a large, mostly dead tree onto them.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One person was killed, and another injured in Ormond Beach when winds from a non-severe thunderstorm knocked over a large, mostly dead tree onto them.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 22, 9:27 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 22, 9:27 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1027 AM EDT Sun Jul 22 2018
.UPDATE...
Today-Tonight...Rather anomalous trough aloft over the southeast
states will dig slowly towards our area and provide deep, gradually
increasing westerly flow. Deep convection developing to our north
is forecast to expand southward through this afternoon, with another
large scale outflow boundary dropping down into the area and
bringing a chance for strong-severe storms late this afternoon and
into the evening.
The HRRR model has been showing this basic convective evolution, but
also shows minimal convection out ahead of the outflow boundary.
This would seem underdone given early morning dew points in the
upper 70s across most of the area (a few locations even had 80-81
degrees). Also, morning soundings across central Florida showed
precipitable water a little above normal (1.8 to 1.9 inches).
There was some distinct drying in the mid levels though, and
convection over the eastern Gulf this morning was less than
yesterday. 500mb temps were around minus 6 but with max temps
reaching the low-mid 90s, expect isolated to scattered storms to
initiate this afternoon and move east/southeast across the peninsula
ahead of the larger scale forced storms dropping down from the
north.
So even though the GFS, and MOS, indicated likely PoPs areawide,
will have to trend them down across the south half. Will keep
likely values in the north today and have bumped them up to likely
there this evening.
With large scale forcing impacting the area and drier mid level air
in place, some of the storms dropping down into the north half of
the area will have the potential to produce strong and damaging wind
gusts by late afternoon and continuing into the evening hours. The
Storm Prediction Center has a slight risk for severe storms there,
which is quite unusual for late July in east central Florida.
&&
.AVIATION...Mostly VFR conditions this morning. Two rounds
of SHRA/TSRA will be possible for most TAF sites. The first will be
starting by early in the afternoon as convection moves from west to
east across the peninsula. A second, and stronger batch of storms
is expected to drop down from the north in association with a large
scale outflow boundary. Increasing low-mid level winds and dry air
aloft should lead to a potential for a rather widespread area of
strong wind gusts over 35 knots especially from KISM-KMCO-KTIX
northward late this afternoon and into the evening.
&&
.MARINE...
Today-Tonight...A rather decent gradient for this time of the year
wil support southwest winds 10-15 knots, and even a solid 15 knots
tonight offshore. While these offshore winds won't build seas that
much (3 feet offshore and possibly 4 feet well offshore), any
boaters racing back to shore to avoid strong storms spreading over
the waters will experience a rough wind chop.
Mariners should be especially vigilant this afternoon as a large
scale outflow boundary will be racing southward again into the
northern waters this afternoon. Widespread winds 35 knots or
greater are expected to push down to at least Cape Canaveral by
sunset (Special Marine Warnings will be likely). Additional strong
storms, though more isolated, are expected to push offshore south of
there this afternoon/evening.
&&
.HYDROLOGY...
The Saint Johns River ranges from near Action Stage to near Flood
Stage between Geneva and Astor. Little change is expected into mid
week.
Near Geneva, just south of Lake Harney, the most recent stage was
8.0 feet, which is at Flood Stage (8.0 feet). The river is forecast
to stay nearly steady through mid week. A River Flood Warning
remains in effect for this area.
At Sanford, the most recent stage was 4.9 feet, which is above
Action Stage (4.2 feet). The river is forecast to remain nearly
steady, staying below Flood Stage (5.5 feet) through mid week.
Near Deland, the most recent stage was 3.4 feet, which is near the
threshold for Action Stage (3.5 feet). The river is forecast to
remain nearly steady into mid week.
At Astor, the most recent stage was 2.1 feet, which is within Action
Stage. The river is forecast to remain nearly steady into mid week.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
UPDATES...Lascody
IMPACT WX...Combs
Hazardous weather outlook, Jul 22, 8:02 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
902 AM EDT Sun Jul 22 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
902 AM EDT Sun Jul 22 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms will move
quite quickly across the peninsula this afternoon and evening.
Some of these storms will be strong to severe and have the
potential to produce winds gust of 50 to 60 mph. Frequent
lightning and periods of torrential rainfall can also be expected
with the strongest storms. Strong to severe weather is possible
for all of east central Florida, but the greatest chances will be
north of a line from Kissimmee/St. Cloud to Melbourne/Palm Bay.
Storms will move fast from the west to northwest, so those with
outdoor activities should keep an eye on the western and northern
horizon and be prepared to move to safe shelter.
Timing for strong to severe weather will begin mid to late
afternoon across Lake and Volusia counties and late afternoon to
early evening across Seminole, Orange, Brevard, and Osceola
counties. The threat for strong to severe weather will continue
into the late evening and early overnight hours.
.EXCESSIVE HEAT IMPACT...
Heat indices between 100 and 105 degrees are expected where
showers and storms hold off the longest this afternoon. If
working outside or engaging in any outdoor activity, be sure to
remain well hydrated and take frequent rest breaks.
.RIP CURRENT IMPACT...
A small ocean swell will keep a moderate rip current risk at area
beaches. Only swim in the ocean near a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Storms will move to the east to southeast at 20 to 25 mph and
reach east central Florida and the coastal waters in the
afternoon into this evening. The latest indication is for the
greatest threat to be north of a line from Kissimmee/St. Cloud to
Melbourne/Palm Bay extending offshore into the Atlantic waters.
Wind gusts over 35 knots are expected over inland lakes and over
the coastal waters, which will prompt Special Marine Warnings for
portions of the coastal waters. Small craft operators should
navigate to safe harbor well in advance of approaching storms.
.RIVER FLOOD IMPACT...
The Saint Johns River above Lake Harney near Geneva remains at
Minor Flood Stage, and a River Flood Warning remains in effect
for this area. The Saint Johns River at Astor, Sanford and Deland
remain near or above Action Stage.
Barring additional significant rainfall over the basin or its
headwaters, river levels are forecast to either remain steady or
very slowly fall through early next week.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous afternoon and evening showers and storms
are expected this week. The main storm threats will continue to
be frequent lightning strikes, gusty winds and torrential
downpours producing urban, river, and poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Negron/Combs
In the hours before
Special weather statement, Jul 22, 11:54 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1254 PM EDT SUN JUL 22 2018
FLZ041-044-141-221800-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
1254 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTH VOLUSIA COUNTIES UNTIL 200 PM EDT...
At 1253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Ormond-By-the-Sea to 6
miles northwest of Daytona International Speedway to 6 miles south of
Lake George. Movement was southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, DeLand and New Smyrna
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
LAT...LON 2943 8109 2900 8083 2894 8161 2905 8164
2928 8164 2932 8168 2938 8145 2940 8142
2926 8142 2927 8115 2941 8116
TIME...MOT...LOC 1653Z 301DEG 27KT 2945 8084 2924 8116 2920 8162
SmithThunderstorm Wind, Volusia
- When
- July 22, 12:20 PM EST
- Where
- Volusia County, 0.69 mi S of Ormond Beach
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 29.270, -81.050
Reports from Ormond Beach police and multiple local broadcast media indicated two people were injured when a large tree fell onto them in Ormond Beach. Both men were unloading furniture from a truck in the driveway of a home near Arroyo Parkway when the tree fell, and were transported to a local hospital with injuries. One man suffered a critical head injury during the incident and died the following day (July 23).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 22 to 31, 201840 deaths · 6 events
- Excessive Heat and Heat in Arizona, July 22 to 27, 201825 deaths · 39 events
- Flash Flooding and Flooding in Pennsylvania, July 22 to 27, 20182 deaths · 21 events
- Flash Flooding and Hail in North Carolina, July 22 to 23, 20181 injured · $103,000 · 1 in hail · 34 events
- Strong Wind in New Jersey, July 22, 2018$100,000 · 2 events
- Hail and Damaging Winds in Georgia, July 22, 2018$39,000 · 1 in hail · 8 events
- Damaging Winds in Virginia, July 22, 2018$29,000 · 50 kt wind · 13 events
- Strong Wind in Connecticut, July 22, 2018$50,000 · 1 event
- Strong Wind in New York, July 22, 2018$50,000 · 1 event
- Wildfire in Texas, July 22, 2018$40,000 · 1 event
- Flash Flooding in California, July 22 to 23, 2018$31,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22 to 23, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763448.